Expert says former soldier’s suicidal thoughts linked to antimalarial drug
A former army private with the Irish Defence Forces suffers from suicidal ideation after taking the controversial antimalarial drug Lariam, according to an expert report.
The report by Dr Ashley Croft, a former adviser to the British military, found the soldier suffered from panic attacks, depression and memory loss.
The ex-soldier is among 30 former Army members suing the State, claiming they have experienced adverse side effects from the drug.
Dr Croft’s report is expected to form part of his case, which is in the discovery phase before the High Court.
It said the former private was not advised on how to deal with the side effects of mefloquine, whose trade name is Lariam, before or after taking part in an EU mission in Chad in 2010.
The former soldier has asked not to be identified.
According to the report, the private experienced neuropsychiatric symptoms, which manifested themselves as vivid dreams, memory loss and paranoia. Dr Croft found it was «overwhelmingly likely» the symptoms were caused by mefloquine.
Solicitor Dermot McNamara, who is representing the former soldier, said the drug had a devastating effect on his client.
Lariam has been issued to Irish soldiers as an antimalarial measure since 2001, when it was used for a UN mission in Eritrea. The Defence Forces has persisted with the drug, despite considerable controversy surrounding it in recent years.
Manufacturers Roche have acknowledged that the drug may induce potentially serious neuropsychiatric disorders and that there had been reports of hallucinations, psychosis, suicide and suicidal thoughts.
However, earlier this year Defence Minister Simon Coveney confirmed it would be the first antimalaria drug to be considered for use by army personnel travelling to Sierra Leone to tackle the Ebola crisis.
In his report, Dr Croft said the former private did not receive any specific education on the potential adverse effects of mefloquine before travelling to Chad.
As a result, he did not realise his symptoms were being caused by mefloquine, and did not stop using the drug.
The report said the former soldier socialised with friends on his return from Chad, drinking to excess on four occasions.
«Mefloquine interacts badly with excess alcohol. Again, [the private] had not been warned of this,» it said.
He experienced panic attacks, depression, and continuing memory loss, and a short time later applied for and was granted discharge from the Defence Forces.
Since leaving the army, the former soldier has continued to experience side effects.
«These symptoms now include suicidal ideation,» the report said. «Since leaving the permanent defence forces, he had not been able to work, on account of persistent illness.»
Fuente: Irish Independent